TSH level 0.08. Dr calling me to lower medication

Hello everyone

It has been a while since I posted, but I just wanted a little advice if possible. Had my blood test after three months for TSH levels and the receptionist told me it was satisfactory, but the doctor would call me next week. I asked her for the numbers and she gave me the TSH level of 0.08. She then told me the doctor would be calling me next Tuesday to go over the numbers and lower my medication. I am taking 125 mcgs of levoythyroxine daily. I doubt if the lab will have given FT4 numbers and certainly not T3.

The thing is I feel ok, but have aches in my legs regularly, feel very tired often, lack of energy and a hoarse voice on an off, which I thought would be connected to hypothyroidism, but apparently it is a symptom of hyperthyroidism too, the hoarse voice that is.

Of course as we have had a beautifully hot summer and no doubt this has meant that 125 mcgs of levothyroxine may be too much as not so much of the hormone is needed to keep me warm. The winter maybe entirely different if I decrease my dose.

Any thoughts would be appreciated.

Thank you


Last edited by

17 Replies

  • If your TSH is below range, which it is, they should have tested FT4. It would be interesting to see what this result is.

    Your symptoms may well be because of being over-replaced but if you feel worse on reducing your dose you will know this is not the case. There is no problem with TSH being that low as it isn't suppressed, however your doctor may be right so it is worth trying a reduction in dose to see what happens.

    How are your B vitamins, particularly folate and B12? You may find you benefit from a B complex and separate B12 supplement (in the form methylcobalamin). Sometimes pains in the legs (particularly the calf area) can be a sign of thiamine deficiency (vitamin B1) and a deficiency in many of the B vitamins can cause fatigue so it may be worth considering supplementing.

    If you feel worse on reducing your dose, let us know. I have a paper that states that there is no increase in risk of having a TSH below range (T3 must be within range though and no hyper symptoms) as long as it is above 0.03.

    I hope you feel better soon.

    Carolyn x

  • Hi Carolyn

    Thank you for your very fast response. It is appreciated. I do take a vitamins and minerals supplement for over 50s and before that I was taking B complex and vitamin D3 separately. Can I buy a separate supplement of B12 from Boots?

    I shall ask the doctor when she calls me for the FT4 range if TSH is below range, and, as you say the lab should have tested my FT4 too. I will get back to you with this result after I have spoken with the dr on Tuesday. This doctor is hypothyroid herself, so you would think she may know the score. We shall see....

    Good wishes


  • You should be able to get B12 from Boots but it may not be the right kind. You really want methylcobalamin. You might find they do something in Holland and Barratts. I get mine online but have been having trouble getting it. I have just placed an order with someone else so hopefully it will arrive soon. I get quite ill without it!

    I hope you have some luck with your doctor :)

  • I was recommended to look online here


    And here


    Carolyn x

  • This is where i get mine. No problems with supply.


  • Thanks :) It's useful to have alternatives.

  • Many thanks Carolyn. Will be back in touch on Tuesday hopefully with FT4 number and also the Lab range.



  • You need your T3 numbers too - as well as B12, Vit D, Folate and Ferritin.

  • Hi Issy, thanks for your response, but there is no way I will get my T3 numbers. I asked for both of FT4 and T3 three months ago when they did the blood work and although the doctor asked the lab for these numbers, they were not given.

    Vitamin D I had done about a year ago and I was a little under, so have been taking D3 since then plus in the sun a lot over our hot summer . I doubt they will do B12, Folate and Ferritin, but I will ask. I take a B complex and a vitamin and minerals for over 50 daily. I eat all the right things too. I will talk with the doctor over the phone next Tuesday. Problem is there is very little time either over the phone or in their surgery although they are pretty good on the whole. My GP is hypothyroid herself, which how she had the blood work done quickly when I was first having problems.

    Best wishes


  • DO NOT LET THE GP LOWER YOUR MEDS!!! Shouting yes, because often the GP will get the TSH result back and go by that alone this is very wrong!!! Do the broken record method and say, 'No thank you I am fine on the dosage I'm on' till he backs down, shuts up or hangs up!!

  • LOL - don't worry, I am very robust with my GPs - I see different ones, but the one who is calling me is hypthyroid herself. I think they dread me going into the surgery because I ask many questions and then tell them what I know. I do have a hoarse voice though rather often at the moment. What do you think?


  • I get recurring throat infections and one of the things I hate most about this disease is that my singing voice is gone along with a large part of my hearing (self inflicted!!!) I got really fed up of my GP telling me 'its not your thyroid' and challenged her to tell me what it was then!!!

    Of course she refused the challenge but as I pointed out, she didn't have to live with the consequences of poor clinical decisions!!

    I get a script for NDT from my endo, who is always trying to reduce my dosage on the basis of cost. Not that I'd ever allow it of course!!! Its just so very wrong that ill as we are we still have to fight the ignorance to get some measure of life back!!!

  • hi,, as Carolyn said above, as your tsh is below range , the lab would have automatically done your ft4 too. but prob not ft3. to reduce based on the tsh is wrong because as you know, it has nothing to do with your actual thyroid hormone levels. you mention your symptoms now but how did you feel on a lower dose , assuming you were increased gradually. I'm in similar position to you with my levels only so slightly out of range but I increased to this dose for good reason. I may well get my levels checked privately via one of the companies listed on thyroid UK site, just so I have full picture Inc ft3. best wishes !

  • Thank you Ian. I will ensure to ask doctor for FT4 level and lab range so I know if they are too high. If they are, could this mean they are not converting to T3?. The hoarse voice I have fairly often now is certainly a symptom of something.

    Best wishes


  • I would think you'd need to know your ft3 to to know about conversion etc,, did you have throat issue before increasing to this dose.. do you have any allergies at all? so many things can account for this,,

  • Hi Ian

    I occasionally used to have a slightly hoarse voice, but only very, very occasionally. It has been in the last couple of months that I seem to have this more often. Prior to this I was on 125/100 alternate days, as bloodwork at that time showed TSH level of 0.22 and dr felt this was too low However it then increased to 0.60 so dr was happy for me to take 125 mcgs daily.

    I am really wondering whether the hot weather is a factor in that I am taking slightly too much levothyroxine and when the winter comes, I will need the 125mcgs per day.

    And, yes, I agree with you, a hoarse voice can be many things, not just the thyroid. I do have sinus problems sometimes and a little hayfever, so maybe that is the problem

    Thanks for your response.


  • you could well be right about the weather,, plus more vitamin d in summer. I get sinus issues, which makes me snore bit.. make sure your drinking enough water, and keep eye on things cos only you know how you feel. take care Heather,, all the best

You may also like...